Hail, Allegany
- When
- May 10, 3:15 PM EST
- Where
- Allegany County, 0.69 mi N of Rushford
- Measured
- 1 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.390, -78.250
Thunderstorms developed ahead of and accompanied a cold front crossing the area. Thunderstorm winds downed trees near Conewango and in Portville, both in Cattaraugus County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed ahead of and accompanied a cold front crossing the area. Thunderstorm winds downed trees near Conewango and in Portville, both in Cattaraugus County. The thunderstorms produced hail measured up to 1.25 inch in diameter in Rushford, Westfield, Springwater, Olean and Randolph. Just north of Hartfield, a funnel cloud developed however it did no damage and never reached the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at May 10, 12:50 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 150 PM EDT FRI MAY 10 2013 .SYNOPSIS... LOW PRESSURE CENTERED NEAR LONDON ONTARIO WILL LIFT NORTHEAST ACROSS SOUTHERN ONARIO INTO QUEBEC ON SATURDAY. THE LOW WILL DRAG A COLD FRONT ACROSS THE REGION TONIGHT WHICH WILL USHER IN MUCH COOLER AIR INTO THE START OF NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY/... AN AREA OF STEADY SHOWERS CONTINUES TO LIFT ACROSS THE EASTERN SECTIONS OF THE CWA. TO THE WEST SPOTTY SHOWERS ARE BEGINNING TO DEVELOP AND THIS TREND EXPECTED TO CONTINUE TO INCREASE DURING THE AFTERNOON/EVENING WITH SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS IN ADVANCE OF THE APPROACHING COLD FRONT. THE COLD FRONT WILL CROSS THE WESTERN SECTIONS EARLY TONIGHT AND BY DAYBREAK EAST. BEHIND THE FRONT SCATTERED SHOWERS AND LOW CLOUDS WILL LINGER FOR AWHILE IN THE MORNING THEN SLOWLY CLEAR FROM WEST TO EAST DURING THE AFTERNOON. MOST NOTABLE HOWEVER WILL BE THE COOL AIR AS TEMPERATURES WILL BE SOME TEN TO FIFTEEN DEGREES COOLER THAN TODAY'S READINGS. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... LOOK FOR A MUCH MORE SIGNIFICANT DROP IN TEMEPETAURES TO OCCUR SATURDAY NIGHT AS A POTENT UPPER LEVEL LOW DROPS INTO THE GREAT LAKES FROM WESTERN ONTARIO...PUSHING A SHARP COLD FRONT ACROSS THE LOWER GREAT LAKES AHEAD OF IT. EXPECT TERMERPATURES TO DROP INTO THE UPPER 30S ACROSS WESTERN NEW YORK AND THE SOUITHERN TIER SATURDAY NIGHT AS MUCH COLDER AND DRIER AIR ADVECTS INTO THE EMPIRE STATE. ONSHORE FLOW AND A LATER TIMING OF THE FRONTAL PASSAGE OVERNIGHT SHOULD KEEP THE NORTH COUNTRY AND AREAS NEAR LAKE ONTARIO IN THE 40S. LIMITED MOISTURE MEANS THAT ANY SHOWER ACTVITY ACCOMPANYING THE FRONTAL PASSAGE SHOULD BE LIMITED TO JUST A FEW LIGHT SHOWERS AT BEST. SUNDAY WILL BE COLD AND BLUSTERY AS THE AFORMENTIONED UPPER LEVEL TRACKS INTO QUEBEC WHILE THE UPPER LEVEL TROUGH AXIS SWINGS ACROSS THE LOWER GREAT LAKES. WELL ALIGNED WESTERLY FLOW COUPLED WITH FAIRLY STEEP LOW LEVEL LAPSE RATES THANKS TO THE STRONG COLD ADVECTION ALOFT WILL ALLOW FOR GOOD MIXING IN THE BOUNDARY LAYER...RESULTING IN GUSTS OF 25 TO 40 MPH ACROSS MCUH OF THE FORECAST AREA...PARTICULARLY DOWNWIND OF THE LAKES WHERE GALE FORCE GUSTS WILL BE POSSIBLE. THE WINDY CONDITIONS WILL SERVE TO FURTHER EMPHASIZE THE CHILL AS HIGHS ARE ONLY EXPECTED TO REACH THE UPPER 40S TO LOWER 50S WITH WIND CHILLS IN THE 30S. IN ADDITION THE INSTABILITY INDUCED BY THE COLD ADVECTION ALOFT WILL YIELD PLENTY OF CLOUD COVER ACROSS THE AREA ALONG WITH A POTENTIAL FOR SCATTERED RAIN SHOWERS IN THE AFTERNOON. THE CHILL WILL CONTINUE INTO SUNDAY NIGHT AS THE UPPER LEVEL TROUGH AND THE CORE OF THE COLD AIR ALOFT CROSSES NEW YORK STATE AS 850MB TEMPS DROP BELOW -6C. OVERNIGHT LOWS NEAR THE LAKES WILL DROP INTO THE MID 30S WHILE FARTHER INLAND A HARD FREEZE WILL BE POSSIBLE ACROSS THE SOUTHERN TIER AS LOWS BOTTOM OUT IN THE UPPER 20S. THE COMBINATION OF CONTINUED WESTERLY FLOW ACROSS THE LAKES ALONG WITH THE COLD AIR ALOFT COULD GENERATE LAKE EFFECT PRECIPITATION...PARTICULARLY EAST OF LAKE ONTARIO WHERE SFC-850MB DELTA-T VALUES WILL DROP TO -14C. HAVE BUMPED POPS UP TO LIKELY ACROSS THE NORTH COUTNRY AND GIVEN THAT TEMPS WILL DROP INTO THE MID 30S THERE...WE COULD SEE A RAIN/SNOW MIX ACROSS THE TUG HILL PLATEAU. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE RETURN TO MORE ACTIVE WEATHER WILL CONTINUE THROUGH THE LONG TERM NOW THAT THE PERSISTENT BLOCKING PATTERN HAS BEEN BROKEN DOWN...TO BE REPLACED BY A MORE ZONAL FLOW ALONG THE US/CANADIAN BORDER. THE UPPER LEVEL TROUGH THAT BROUGHT THE COOL DOWN OVER THE WEEKEND WILL CONTINUE TO IMPACT THE REGION MONDAY. AS A RESULT HIGHS ON MONDAY WILL ONLY BE IN THE LOWER TO MID 50S AT BEST...WITH UPPER 40S ACROSS HIGHER TERRAIN. TEMPS WILL GET COLD ENOUGH MONDAY NIGHT TO BRING THE POTENTIAL FOR FROST INLAND FROM THE IMMEDIATE LAKESHORES. THE TROUGH WILL QUICKLY PULL AWAY MONDAY NIGHT AND TUESDAY MORNING WITH A RETURN TO DRY WEATHER. A WARM FRONT WILL THEN CROSS THE REGION ON TUESDAY. MODEL GUIDANCE HAS BEEN WAVERING BETWEEN A MAINLY DRY WARM FRONT OR BETTER SHOWER CHANCES. FOR NOW WILL STICK WITH PREVIOUS FORECAST CONTINUITY AND KEEP TUESDAY MAINLY DRY. FROM WEDNESDAY INTO THURSDAY A MUCH WARMER AIRMASS WILL PUSH QUICKLY EAST ACROSS THE NATION AND INTO OUR REGION AS THE PATTERN REMAINS PROGRESSIVE AND BEGINS TO DE-AMPLIFY. EXPECT TEMPS TO SOAR TO WELL ABOVE AVERAGE AGAIN. UNLIKE THE LAST WARM STRETCH...A FRONTAL ZONE AND MORE ACTIVE FLOW ALOFT WILL BE NEARBY. THIS WILL BRING CHANCES OF SHOWERS AND EVEN A FEW THUNDERSTORMS TO THE REGION ALONG WITH A SOMEWHAT MUGGIER AIRMASS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS WILL CONTINUE ACROSS WESTERN NEW YORK AS AN AREA OF SHOWERS LIFTS NORTHEAST ACROSS THE REGION. VSBYS BRIEFLY LOWER TO MVFR IN THESE SHOWERS. SHOWERS WILL CONTINUE TO BECOME MORE NUMEROUS DURING THE AFTERNOON AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. A CHANCE OF A FEW THUNDERSTORMS MAY ALSO BECOME POSSIBLE AS SOME WEAK TO MODEST INSTABILITY DEVELOPS BUT HAVE LEFT OUT OF THE TAFS DUE TO LOWER CONFIDENCE AT ANY PARTICULAR SITE. CIGS/VSBYS LOWER BACK TO MVFR/IFR LATER THIS EVENING JUST AHEAD OF AND RIGHT BEHIND THE SYSTEMS COLD FRONT WHICH SHOULD CROSS THE REGION 06-12Z. OUTLOOK... SATURDAY...SHOWERS TAPERING OFF WITH IMPROVEMENT BACK TO MVFR/VFR. SUNDAY AND MONDAY...MAINLY VFR WITH A CHANCE OF AFTERNOON SHOWERS BOTH DAYS. TUESDAY...VFR. && .MARINE... SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS THE LAKE THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. A PROGRESSIVELY STRONGER WESTERLY FLOW WILL SET UP ACROSS THE LOWER LAKES REGION BEHIND THE COLD FRONT FOR THE WEEKEND...WITH WINDS AND WAVES POSSIBLY INCREASING TO ADVISORY LEVELS BY SUNDAY AND MAYBE EVEN GALE FORCE ON LAKE ONTARIO. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...LEVAN SHORT TERM...WOOD LONG TERM...HITCHCOCK/WOOD AVIATION...LEVAN MARINE...LEVAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 527 AM EDT FRI MAY 10 2013 NYZ001>008-010>014-019>021-085-110930- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 527 AM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-110930- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 527 AM EDT FRI MAY 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. A STRONG COLD FRONT WILL CROSS THE LOWER GREAT LAKES LATE SATURDAY NIGHT. WINDS BEHIND THE FRONT MAY APPROACH GALE FORCE FOR A TIME ON SUNDAY...PARTICULARLY ON LAKE ONTARIO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 248 PM EDT FRI MAY 10 2013 NYZ012-019-020-085-101930- CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY- 248 PM EDT FRI MAY 10 2013 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR CHERRY CREEK...AND MOVING NORTHEAST AT 45 MPH. THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4266 7853 4231 7831 4205 7913 4230 7930 ZAFF
The Buffalo radar (KBUF), 74 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
5 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Law enforcement reported trees down by thunderstorm winds.
The Fire Department reported trees down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455406, 455409, 455411, 455413, 455414, 455416, 455418, 455420.